• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy

Listen to This Podcast

Narrator: Welcome to the FDA Drug Safety Podcast from the Division of Drug Information. Today’s Topic: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy

Genevieve Ness, a pharmacist in the division, will provide you with additional information about this communication.

Dr. Ness: On February 20, 2013, the FDA issued an update to the public concerning new actions being taken to address a known safety concern with codeine use in certain children after tonsillectomy and/or adenoidectomy. Deaths have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy. Codeine is converted to morphine by the liver. These children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.

A new Boxed Warning, FDA’s strongest warning, will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A Contraindication will be added to restrict codeine from being used in this setting. The Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the drug label will also be updated.

In August 2012, FDA announced it was reviewing the safety of codeine due to cases of deaths and serious adverse events in children who took the drug after a tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine. FDA conducted a comprehensive safety review to identify additional cases of overdose or death in children taking codeine and to determine if these adverse events occurred in any other treatment settings. Many of the cases of serious adverse events or death occurred in children with obstructive sleep apnea who received codeine after a tonsillectomy and/or adenoidectomy. Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine. However, this contraindication applies to all children undergoing tonsillectomy and/or adenoidectomy because it is not easy to determine which children might be ultra-rapid metabolizers of codeine.

At this time FDA recommends Healthcare Professionals be aware of the following:

  • Deaths have occurred in children with obstructive sleep apnea who received codeine following tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine due to a cytochrome P450 2D6 polymorphism. These children may be particularly sensitive to the respiratory depressant effects of codeine that has been rapidly metabolized to morphine.
  • Routine CYP2D6 genotype testing is not being recommended for use in this setting because patients with normal metabolism may, in some cases, convert codeine to morphine at levels similar to ultra-rapid metabolizers.
  • Healthcare professionals should prescribe an alternate analgesic for children who are undergoing tonsillectomy and/or adenoidectomy because codeine is now contraindicated in this setting.
  • Codeine should only be used in children with other types of pain if the benefits are anticipated to outweigh the risks.
  • If children are treated with codeine for other types of pain, monitor their respiratory status closely and advise parents or caregivers to monitor their children for signs of morphine overdose.
  • When prescribing codeine-containing drugs, choose the lowest effective dose for the shortest period of time.
  • Advise parents and caregivers to stop giving their child codeine and to seek medical attention immediately if their child is exhibiting signs of morphine overdose.
  • Adverse events involving codeine or codeine-containing products should be reported to the FDA MedWatch program at www.fda.gov/medwatch.

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to the previous communication and this communication, including the complete Data Summary, can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993